INTRODUCTION Rivaroxaban, a new oral anticoagulant, is currently licensed for use in patients undergoing orthopaedic surgery. It is more efficacious than other anticoagulants such as Low Molecular Weight Heparin (LMWH) and does not require daily monitoring. It has also been shown to be efficacious in patients with venous thromboembolism (VTE) and acute coronary syndrome (ACS). Although haemorrhage is a known side effect of this new anticoagulant we could find no case reports in the literature of patients suffering severe haemorrhage whilst taking Rivaroxaban. Thus, we describe the first case of potentially fatal haemorrhage in a patient taking Rivaroxaban. Case Presentation We report the case of a 58 year old caucasian male with acute onset severe per rectum (PR) bleeding who had undergone total hip arthroplasty (THA) 4 weeks prior to the onset of symptoms and was taking Rivaroxaban in the post-operative period. Rivaroxaban was discontinued immediately but having required nine units in a peripheral hospital due to a rapidly decreasing Haemoglobin level, the patient was then transferred to a tertiary referral centre where he required eight units of packed red blood cells (PRBCs) over a 48 hour period to manage his ongoing haemorrhage and maintain haemodynamic stability. No source of bleeding was found on computed tomography (CT) angiography and the patient's condition improved over the following 48 hours with cessation of haemorrhage. The patient was discharged home well several days later. A follow up colonoscopy one week after discharge was normal. CONCLUSION Although advantageous with regard to its oral availability and ongoing use without the need for daily monitoring, Rivaroxaban does not come without rare but severe side effects. When severe PR bleeding occurs in a patient taking Rivaroxaban,discontinuation of the offending agent and aggressive haematological replacement are the mainstays of treatment, especially when no source of bleeding can be found. As the first case described regarding severe haemorrhage and Rivaroxaban, those prescribing the medicine should remind the patient of the risk of such a serious side effect and the need for urgent medical attention if it occurs.